Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 254, NWS North Platte, NE

July 30, 2016Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2016, 10:17 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2016, 10:17 PM MDT (04:17 UTC)
Expired
Jul 30, 2016, 11:00 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:50 PM MDTTSTM WND GST 609 W Merriman, NEREPORT OF 60 MPH WIND GUSTS AT 1050 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 8:32 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KLBF 310417
SVRLBF
NEC031-161-310500-
/O.NEW.KLBF.SV.W.0254.160731T0417Z-160731T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 PM MDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1100 PM MDT

* AT 1017 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ALLEN TO 9 MILES NORTHEAST OF GORDON TO NEAR
  RUSHVILLE...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  GORDON...MERRIMAN...WHITE CLAY...CLINTON...
  SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...PINE RIDGE...
  LONE BUTTE...INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...BAYONNE...
  HIGHWAY 61 CROSSING THE NIOBRARA RIVER...IRWIN...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...ROCK HILL...
  HOOVER LAKE...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER AND MOUNT MARIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 93 AND 139.
 HIGHWAY 61 BETWEEN MILE MARKERS 212 AND 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4300 10171 4299 10160 4270 10173 4249 10229
      4300 10263
TIME...MOT...LOC 0417Z 315DEG 23KT 4324 10195 4293 10212 4277 10253 

HAIL...<.75IN
WIND...70MPH
 
$$

BUTTLER
1 follow-up statement
796 
WWUS53 KLBF 310435
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 PM MDT SAT JUL 30 2016

NEC031-161-310500-
/O.CON.KLBF.SV.W.0254.000000T0000Z-160731T0500Z/
SHERIDAN NE-CHERRY NE-
1035 PM MDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN CHERRY COUNTIES...

AT 1034 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MARTIN TO 14 MILES SOUTHEAST OF BATESLAND TO NEAR
GORDON...MOVING SOUTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
GORDON...MERRIMAN...WHITE CLAY...CLINTON...
SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...PINE RIDGE...
LONE BUTTE...INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...BAYONNE...
HIGHWAY 61 CROSSING THE NIOBRARA RIVER...IRWIN...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...ROCK HILL...
HOOVER LAKE...HIGHWAY 27 CROSSING THE NIOBRARA RIVER AND MOUNT MARIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 93 AND 139.
 HIGHWAY 61 BETWEEN MILE MARKERS 212 AND 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4299 10170 4298 10160 4270 10173 4249 10229
      4300 10263
TIME...MOT...LOC 0434Z 305DEG 35KT 4315 10178 4295 10198 4284 10231 

HAIL...<.75IN
WIND...70MPH
 
$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:08 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 7:08 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
808 PM CDT SAT JUL 30 2016

.UPDATE...
Issued at 804 PM CDT Sat Jul 30 2016

Fcst updated to better reflect thunderstorm chances this evening
in north central NE, as well as to add fog for later tonight into
the early morning. Best potential for fog development looks to be
in the Platte River valley and adjacent areas of central NE.

Storms moving out of SD are heading more swd now but slowly. Some
potential for large hail and damaging wind.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 332 PM CDT Sat Jul 30 2016

Another active night across portions of central Nebraska.
Precipitation is expected to start in the north between 6pm and 8pm
before sliding to the southeast as it develops into the next MCS
towards daybreak. As has been the trend over the last several days,
current model runs are inconsistent in the timing and placement of
this system. Most models are indicating convection not starting
until after 00Z Sunday (7pm), though, so confidence in start times
is fairly good. With the better instability to the east and south,
confidence in the track of the highest/greatest chance of showers
and thunderstorms (regardless of the inconsistency in the models) is
fairly good as well. This track will keep areas to the southwest
(south and west of a line extending from southern Garden county to
western Frontier county) dry for most of the night. Will keep just a
slight chance across this portion of the CWA to account for a
lingering shower. Overnight lows will be warmer than the last few
nights with lows in the mid-60s.

By 12Z Sunday, the developing MCS will be to the southeast of our
CWA allowing a brief dry period to return for Sunday as a weak upper
level ridge builds across the central US. Dry weather will only last
through mid-afternoon as the next shortwave approaches from the west
by early evening. Have included slight chance pops to the forecast
across the extreme western counties (Sheridan down to Chase) as this
system works into the Nebraska panhandle. A warming trend begins
again on Sunday with highs rising up into the upper 80s to low 90s
west of US-83 and mid to upper 80s east of US-83.

.LONG TERM...(Sunday night through Saturday)
Issued at 332 PM CDT Sat Jul 30 2016

Long term solutions seem reasonable while near term still having
timing problems with waves moving over the ridge and into western
Nebraska. Sunday night as ridge continues to sharpen over the
northern plains and upper closed low crosses the Canadian Rockies
an mid level wave will spread east across the northern plains with
convection firing off the front range of the Rockies and then
spreading east across the eastern plains of Wyoming and Colorado.
Upslope flow will continue over western Nebraska with best
dynamics for thunderstorm enhancement over northwest zones Sunday
evening. Storms will spread east overnight on the nose of a
diffuse broad 30kt llj. Temperatures holding fairly steady in the
mid to upper 60s with the mixed layer. Unsettled weather over the
forecast area with on and off again thunderstorm chances with
zonal flow aloft and a second closed low moves into the Pacific
northwest. Subtle impulses with mainly afternoon and evening trw
and temperatures in the mid 90s. Better chances return as cool
front moves through Thursday on the backside of upper low over
central Canada and draws cooler air into the northern plains.
Cooler Friday with highs in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 626 PM CDT Sat Jul 30 2016

TSRA developing in southern SD expected to track sewd through the
evening per latest operational HRRR though model is too late in
the development. This also backed up by other short range models. At
any rate have included vcty TSRA for KVTN but will watch to make
prevailing if trends continue. Left out of KLBF as complex and
organized cold pool stays north of that area.

Next issue is fog potential, especially for the Platte River
Valley. MOS and LAMP guidance indicating restrictions to vsby and
NAM 4km BUFR sounding also indicating fog potential. Believe since
storms will stay north of KLBF but LLJ develops should see some
lowering of vsby and have included this at KLBF. Did not include
at KVTN at this time as favorable low level flow resides in the
southern portion of the fcst area. Confidence decent on this fog
development tonight.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Stoppkotte
SHORT TERM...Kulik
LONG TERM...Power
AVIATION...Stoppkotte
Hazardous weather outlook, Jul 30, 8:53 PM MDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT SAT JUL 30 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-010300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
953 PM CDT SAT JUL 30 2016 /853 PM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE WEATHER WILL BE POSSIBLE THROUGH THE OVERNIGHT
HOURS...ESPECIALLY NORTH OF THE INTERSTATE 80 CORRIDOR. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ALONG WITH LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND EARLY
MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW BUT AN ISOLATED
STORM COULD BRIEFLY BECOME SEVERE AND PRODUCE LARGE HAIL AND WIND
DAMAGE.

HEAT WAVE CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY WITH
HEAT INDICES RISING INTO THE UPPER 90S TO NEAR 100.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND WEDNESDAY THROUGH
FRIDAY. THE RISK OF SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF WESTERN NEBRASKA
THIS EVENING AND EARLY SUNDAY MORNING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

RK/JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:12 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jul 30, 10:57 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jul 30, 11:39 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Jul 31, 12:12 AM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha48 min
Jul 31, 12:56 AM MDTSpecial Weather StatementLBFBlaine, Brown, Hooker, Thomas49 min
Jul 31, 1:01 AM MDTSpecial Weather StatementLBFGrant44 min
Jul 31, 1:04 AM MDTSpecial Weather StatementLBFKeya Paha41 min
Jul 31, 1:40 AM MDTSpecial Weather StatementLBFKeya Paha50 min
Jul 31, 1:41 AM MDTSpecial Weather StatementLBFGrant49 min
Jul 31, 1:43 AM MDTSpecial Weather StatementLBFBrown, Thomas47 min
Jul 31, 1:51 AM MDTSevere Thunderstorm WarningLBFCherry, Grant24 min
Jul 31, 2:21 AM MDTSpecial Weather StatementLBFBoyd39 min
Jul 31, 2:24 AM MDTSpecial Weather StatementLBFBlaine, Logan, Loup, Rock, Thomas51 min
Jul 31, 2:58 AM MDTSpecial Weather StatementLBFHolt47 min
Jul 31, 3:54 AM MDTSpecial Weather StatementLBFCuster51 min
Jul 31, 3:58 AM MDTSpecial Weather StatementLBFWheeler62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.